Connecticut, 2019

Damaging Winds and Lightning Strike in Connecticut, August 3, 2019

August 3, 2019 · NWS ALY · 6 events in 1 county or zone

An upper level trough moved through the region ahead of a cold front. This upper level energy sparked strong to severe thunderstorms across western Connecticut during the early afternoon hours of Saturday, August 3rd, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level trough moved through the region ahead of a cold front. This upper level energy sparked strong to severe thunderstorms across western Connecticut during the early afternoon hours of Saturday, August 3rd, 2019. As a result of these storms, multiple trees and wires were downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 2:50 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 3, 2:50 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
350 PM EDT Sat Aug 3 2019

.SYNOPSIS...
Scattered thunderstorms remain possible through this
evening. Fair weather with less humidity is forecast for Sunday and
Monday. Humidity will increase again Tuesday with showers and
thunderstorms possible by mid week. Temperatures will remain near
normal into early next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Scattered showers and thunderstorms continue to impact the
region this afternoon with most of the activity staying along
and south of the Capital District. There are multiple outflows
boundaries moving in various directions, providing some focus
for storm formation and strengthening. All of this convective
activity so far is well out ahead of the cold front. Recent
surface observations indicate that the cold front is now just
dropping into northern NY with a stout northerly wind behind it.

The current convective activity is expected to gradually shift
south throughout the remainder of the evening. The cold front
will approach from the north, but will lose most of its upper
level support and should be weakening as it approaches the
forecast area. Though, there should still be enough moisture
and instability to have a band of showers with some thunder.
Lows are expected to be near to slightly above normal.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
The aforementioned cold front will continue its southward
progression through the forecast area on Sunday. Despite the
lack of midlevel forcing, there could be enough moisture and
instability along the front to generate a few isolated showers
over parts of the eastern Catskills and Mid Hudson Valley from
the late morning into the early afternoon before the drier air
takes hold. Overall though, it will be a very tranquil day with
low humidity and lots of sunshine along with temperatures near
normal. Good subsidence Sunday night as high pressure moves in.
Ideal radiational cooling conditions expected with lows below
normal in the 50s (40s in some of the higher elevations).

Monday, the midlevel flow becomes more zonal, but high pressure
will remain in control. This will ensure another tranquil day
with plenty of sunshine and highs near normal. Moisture begins
to return northward Monday night as a weak trough passes to our
south. An isolated shower cannot be ruled out late south of the
Capital District. Lows will be a bit milder than Sunday night,
near normal.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Unsettled weather is expected for the period as an upper trough
establishes itself across much of the eastern United States as
short waves rotate through the upper level flow.

A series of cold fronts are expected to cross the region
throughout the upcoming week, in association with individual
short waves moving through the upper level flow. This will bring
rounds of showers and thunderstorms to the region. Timing of
individual features is somewhat muddled but it does look like
the best chance for showers and storms will be in the
Wednesday time frame as a stronger shortwave passes through the
area.

Expecting seasonable temperatures each day with highs
mainly in mid 70s to mid 80s. However, the nights are expected
to be muggy with lows mainly in the mid 50s to mid 60s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorms have developed across the southern
half of the Albany Forecast Area. Storms are moving slowly to
the southeast. Model guidance suggests that KGFl will not be
impacted by thunderstorms so left out of TAF. For KALB, kept
VCTS as storms look to remain close, but just south of TAF site.
Also have VCTS for KPOU and KPSF from 20Z-23Z. Not confident
enough yet to put TEMPO for thunder, but will monitor and update
if necessary.

Light south-southwest flow ahead of the cold front shifting to
the west with its passage then diminishing this evening.
Northwest winds of 5 to 15 kt forecast for Sunday.

Outlook...
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Scattered thunderstorms remain possible through this
evening. Fair weather with less humidity is forecast for Sunday and
Monday. Humidity will increase again Tuesday with showers and
thunderstorms possible by mid week. Temperatures will remain near
normal into early next week.

Minimum RH will be close to the 35 to 50 percent range Sunday
and Monday but recover to 80 to 100 percent tonight and Sunday
nights. Winds will be light to moderate on Sunday becoming light
on Monday.

&&

.HYDROLOGY...
Scattered showers and thunderstorms are expected through this
evening mainly outside of the western Mohawk Valley and
southern Adirondacks. The storms may be slow moving along weak
boundaries, so some locally heavier rainfall totals approaching
an inch cannot be ruled out, but most areas will see half an
inch or less. Dry weather returns for Sunday and Monday before
turning unsettled again for Tuesday onward.

Please visit our Advanced Hydrologic Prediction Service /AHPS/
web page for specific area rivers and lakes observations and
forecasts.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND/JLV
NEAR TERM...JLV
SHORT TERM...Thompson/JLV
LONG TERM...IAA/JLV
AVIATION...SND
FIRE WEATHER...Thompson/JLV
HYDROLOGY...Thompson/JLV
Hazardous weather outlook, Aug 3, 2:54 PM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
354 PM EDT Sat Aug 3 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-051100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
354 PM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected through this afternoon for most
locations except the southern Adirondacks.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Tuesday, Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 3, 2:15 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
315 PM EDT SAT AUG 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     LIGHTNING        RHINEBECK               41.93N  73.91W
08/03/2019                   DUTCHESS           NY   TRAINED SPOTTER

            LIGHTNING STARTED HOUSE FIRE.

&&

EVENT NUMBER ALY1902582

SND
Local storm report, Aug 3, 2:21 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
321 PM EDT SAT AUG 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     TSTM WND DMG     2 NNE SAUGERTIES        42.10N  73.94W
08/03/2019                   ULSTER             NY   911 CALL CENTER

            TREE DOWN BLOCKING ONE LANE OF NYS ROUTE 9W.

0107 PM     TSTM WND DMG     1 NW DELMAR             42.64N  73.85W
08/03/2019                   ALBANY             NY   911 CALL CENTER

            WIRES DOWN.

0142 PM     TSTM WND DMG     1 N SELKIRK             42.55N  73.81W
08/03/2019                   ALBANY             NY   SOCIAL MEDIA

            MULTIPLE TREES DOWN.

0148 PM     TSTM WND DMG     1 NNW SELKIRK           42.54N  73.81W
08/03/2019                   ALBANY             NY   DEPT OF HIGHWAYS

            POLES AND WIRES DOWN.

0149 PM     TSTM WND DMG     1 SSW RAVENA            42.47N  73.82W
08/03/2019                   ALBANY             NY   911 CALL CENTER

            WIRES DOWN ON NYS ROUTE 9W.

0200 PM     TSTM WND DMG     3 NNW RHINEBECK         41.96N  73.92W
08/03/2019                   DUTCHESS           NY   LAW ENFORCEMENT

            4-5 TREES DOWN.

0200 PM     HAIL             3 W RAVENA              42.47N  73.88W
08/03/2019  M1.00 INCH       ALBANY             NY   TRAINED SPOTTER

            HAIL LASTED 5-7 MINUTES.

0200 PM     TSTM WND DMG     2 SE SCHODACK           42.52N  73.65W
08/03/2019                   RENSSELAER         NY   SOCIAL MEDIA

            TREES SNAPPED AND UPROOTED.

0300 PM     LIGHTNING        RHINEBECK               41.93N  73.91W
08/03/2019                   DUTCHESS           NY   TRAINED SPOTTER

            LIGHTNING STARTED HOUSE FIRE.

&&

EVENT NUMBER ALY1902575 ALY1902576 ALY1902581 ALY1902580 ALY1902577
ALY1902578 ALY1902579 ALY1902583 ALY1902582

SND
Special weather statement, Aug 3, 3:01 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Albany NY
401 PM EDT Sat Aug 3 2019

NYZ060-061-065-066-032045-
Eastern Dutchess-Eastern Columbia-Western Columbia-Western Dutchess-
401 PM EDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DUTCHESS AND SOUTH
CENTRAL COLUMBIA COUNTIES...

At 401 PM EDT, a strong thunderstorm was located near Pine Plains, or
8 miles east of Rhinebeck, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Amenia, Pine Plains, Millerton, Stanfordville, Bethel, Milan,
Smithfield, Cokertown, Pachin Mills, Lithgow, Spencer Corners, Mount
Riga, Attlebury, South Amenia, State Line, Shekomeko, Bangall,
Silvernails, Jackson Corners and Pulvers Corners.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4191 7385 4205 7382 4200 7349 4177 7351
TIME...MOT...LOC 2001Z 281DEG 18KT 4195 7375

KSL
Special weather statement, Aug 3, 3:17 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Albany NY
417 PM EDT Sat Aug 3 2019

NYZ065-032045-
Western Dutchess-
417 PM EDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL DUTCHESS COUNTY...

At 417 PM EDT, a strong thunderstorm was located near Rhinebeck,
moving east at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rhinebeck, Staatsburg, Bulls Head, Wurtemburg, Dewitt Mills and
Dutchess County Fairgrounds.

LAT...LON 4185 7392 4194 7392 4191 7373 4185 7380
TIME...MOT...LOC 2017Z 278DEG 5KT 4190 7386

KSL
Special weather statement, Aug 3, 3:41 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Albany NY
441 PM EDT Sat Aug 3 2019

CTZ001-NYZ065-066-032130-
Northern Litchfield-Eastern Dutchess-Western Dutchess-
441 PM EDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LITCHFIELD AND
NORTHEASTERN DUTCHESS COUNTIES...

At 441 PM EDT, a strong thunderstorm was located over Stanfordville,
or 11 miles east of Rhinebeck, moving east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Amenia, Sharon, Millerton, Stanfordville, Bethel, Smithfield,
Lithgow, Spencer Corners, Skiff Mountain, Attlebury, South Amenia,
Shunpike, State Line, Shekomeko, Bangall, Mitcheltown, Clinton
Corners, Lakeville, Northeast Center and McIntyre.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4181 7377 4195 7372 4197 7355 4197 7341
      4177 7344
TIME...MOT...LOC 2041Z 275DEG 15KT 4188 7370

KSL
Special weather statement, Aug 3, 4:13 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Albany NY
513 PM EDT Sat Aug 3 2019

NYZ047-051-032145-
Schoharie-Western Albany-
513 PM EDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALBANY AND EAST
CENTRAL SCHOHARIE COUNTIES...

At 512 PM EDT, a strong thunderstorm was located near Middleburgh, or
7 miles southeast of Cobleskill, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Berne, Middleburgh, Rensselaerville, East Berne, Zucks Corners,
Snyders Corners, Watsonville, Shoefelt Corners, Greenbush, Bensons
Corners, West Berne, Huntersland, Smith Corner, West Fulton, West
Middleburgh, South Berne, Hawversville, Patria, Helderberg and
Franklinton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4267 7445 4262 7404 4243 7409 4243 7410
      4257 7448
TIME...MOT...LOC 2112Z 286DEG 31KT 4259 7440

KSL

The radar

The Albany radar (KENX), 93 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
August 3, 4:15 PM EST
Where
Litchfield County, 0.51 mi E of Sharon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.880, -73.470

Trees were downed in the town of Sharon.

Thunderstorm Wind, Litchfield

When
August 3, 4:20 PM EST
Where
Litchfield County, Kent
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.720, -73.480

Trees were downed in the town of Kent.

Thunderstorm Wind, Litchfield

When
August 3, 4:54 PM EST
Where
Litchfield County, 1.38 mi S of Marble Dale
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.650, -73.370

Wheaton Road was closed due to thunderstorm wind damage.

Thunderstorm Wind, Litchfield

When
August 3, 4:56 PM EST
Where
Litchfield County, 0.86 mi NE of Northville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.640, -73.390

Wires were downed on Geiger Road with people trapped in a car. Little and Big Bear Hill Roads were also closed nearby due to thunderstorm wind damage.

Thunderstorm Wind, Litchfield

When
August 3, 4:58 PM EST
Where
Litchfield County, 0.52 mi E of Northville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.630, -73.390

Route 202 was closed in the town of Northville due to a tree down on wires.

Lightning, Litchfield

When
August 3, 5:15 PM EST
Where
Litchfield County, 1.47 mi SSE of Litchfield
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.730, -73.170

Lightning struck and damaged a house on Highmark Road. This prompted a massive response by local firefighters. There were occupants in the house when the lightning strike occurred but no injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848770, 848771, 848772, 848773, 848774, 848769.